Thunderstorm Wind, Benzie
- When
- September 13, 7:45 PM EST
- Where
- Benzie County, Frankfort
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.633, -86.233
Multiple trees and power lines were downed.
Thunderstorms developed ahead of a cold front, and organized into a severe squall line as it crossed Lake Michigan. The storms raced across northern Lower Michigan in the evening hours, producing wind damage north of a line from Cadillac to Alpena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed ahead of a cold front, and organized into a severe squall line as it crossed Lake Michigan. The storms raced across northern Lower Michigan in the evening hours, producing wind damage north of a line from Cadillac to Alpena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 13, 3:42 PM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 442 PM EDT TUE SEP 13 2005 .DISCUSSION...SFC COLD FRONT STILL HANGING BACK TO THE WEST... EXTENDING THROUGH WESTERN UPPER MICHIGAN WEST OF SAWYER AND MARQUETTE AND INTO NW WISCONSIN. WITH TEMPS RUNNING IN THE LOW AND MID 80S LAPS PLOT REVEALING SBCAPES RUNNING IN THE 500-1500 J/KG RANGE AS EXPECTED. BUT...WITH SOME CONVECTIVE INHIBITION IN PLACE AND A LACK OF STRONGER SYNOPTIC FORCING OR LOW LEVEL CONVERGENCE... RADAR REMAINS DEVOID OF ANY CONVECTIVE ACTIVITY ACROSS THE CWA THUS FAR. VISIBLE SATELLITE SHOWING A COUPLE BUILDING LINES OF CU OVER PORTIONS OF E UPPER AND NRN LOWER MICHIGAN ATTM. SO...STILL CANNOT ENTIRELY RULE THE POSSIBILITY OF A FEW SHOWERS OR THUNDERSTORMS POPPING OVER THE NEXT FEW HOURS. UPSTREAM...STRONG IMPULSE AND A COUPLE OF THUNDERSTORM COMPLEXES LIFTING NE OUT OF IOWA AHEAD OF THE FRONT...COURTESY OF A STRONG UPPER DIVERGENCE BULLSEYE IN THE RRQ OF STRENGTHENING UPPER JET CORE ACROSS THE WESTERN LAKE SUPERIOR BASIN. A COUPLE OF WATCH BOXES IN PLACE OUT AHEAD OF THIS CONVECTION...AND THE PRIMARY FORECAST ISSUE REVOLVES AROUND SEVERE WEATHER POTENTIAL FOR NRN MICHIGAN. TONIGHT...AS MENTIONED ABOVE...A COUPLE OF BUILDING CU LINES EVIDENT OVER PORTIONS OF THE CWA (PARTICULARLY ACROSS UPPER MI) WHICH MAY POP A SHOWER OR THUNDERSTORM EARLY THIS EVENING. GUT FEELING IS THAT NOT MUCH WILL OCCUR BUT WILL HOLD OUT AND KEEP THE SMALL CHANCE GOING FOR THE EVENING. THEN...APPEARS WRITING IS ON THE WALL FOR LATER THIS EVENING AND OVERNIGHT AS THE STRONG MID LEVEL WAVE/UPPER DIVERGENCE MAX SLIDES UP ACROSS NRN MICHIGAN AND COLD FRONT PASSES THROUGH THE AREA. LOOKING LIKE MOST AREAS WILL SEE RAINFALL AT SOME POINT TONIGHT (THIS EVENING FOR THE WEST AND OVERNIGHT IN THE EAST) WITH CATEGORICAL POPS JUSTIFIED FOR ALL AREAS. AS FAR AS SEVERE WEATHER IS CONCERNED...NOT TERRIBLY IMPRESSIVE LATE THIS AFTERNOON (IF ANYTHING FORMS) WITH ONLY MODEST INSTABILITY/0-6 KM BULK SHEAR VALUES RUNNING <40 KNOTS/FREEZING LEVELS >13.5 KFT. BUT ANY STORM THAT DOES FORM COULD TAP 35-45 KNOT WINDS ALOFT DOWN TO THE SFC AND/OR PRODUCE MARGINAL SEVERE HAIL. SO WILL HIGHLIGHT THAT ISOLATED THREAT FOR THE EARLY EVENING. THEN...STRONGER MID LEVEL FLOW OVERSPREADS NRN MICHIGAN LATER THIS EVENING WITH 500 MB WINDS RAMPING UP TO >50 KNOTS PRODUCING BULK SHEAR VALUES OF 40-50 KNOTS. HOWEVER...WILL BE FIGHTING INSTABILITY ISSUES WITH LOSS OF DAYTIME HEATING AND MID LEVEL LAPSE RATES ONLY FORECAST AROUND 6.5 C/KM (JUST CONDITIONALLY UNSTABLE). BUT WITH A FAIRLY WARM NIGHT AHEAD WE WILL NOT LOSE ALL THE INSTABILITY AND THE STRONG UPPER DYNAMICS MAY MAKE UP FOR IT. ALTHOUGH LOW...BELIEVE THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT WITH SMALL BOWING SEGMENTS OR ISOLATED EMBEDDED SUPERCELLS PRODUCING SEVERE WINDS/HAIL. HEAVY RAINFALL ALSO A CONCERN WITH PWATS RUNNING AROUND 1.5 INCHES. WEDNESDAY...STRONG FORCING/COLD FRONT MOVE QUICKLY OUT OF THE REGION BY 12Z FOLLOWED BY STRONG DRYING/SUBSIDENCE/COLD ADVECTION BUILDING IN BEHIND. AFTER EARLY MORNING SHOWERS EXIT WILL CLEAR THINGS OUT TO START...BUT DAYTIME HEATING SHOULD PRODUCE SCT-BKN CU ACROSS MOST OF THE AREA. CONSIDERED PUTTING IN AFTERNOON INSTABILITY SHOWERS BUT APPEARS CONVECTION WILL BE TOO SHALLOW TO SUPPORT PRECIP. ADAM .WEDNESDAY NIGHT AND BEYOND...EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THERE WILL BE A NEARLY ZONAL FLOW ALOFT TO START OFF THE PERIOD (WED NIGHT/THU) WITH SLOWLY RISING HEIGHTS FRIDAY INTO THE BEGINNING OF THE UPCOMING WEEKEND. SO THE MAIN LONG FORECAST CONCERNS WILL REVOLVE AROUND HIGH TEMPERATURES THROUGH THE PERIOD THEN POPS LATE IN THE WEEKEND INTO EARLY NEXT WEEK. WED NIGHT THROUGH THURSDAY NIGHT...AS MENTIONED ABOVE THERE WILL BE A NEARLY ZONAL FLOW ALOFT DURING THIS TIME PERIOD. MEANWHILE...SURFACE HIGH PRESSURE WILL SETTLE IN ACROSS THE REGION. THEREFORE...EXPECT MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS WITH COOL NIGHTS (MAINLY 40S) AND A SEASONABLY MILD DAY ON THURSDAY (UPPER 60S AND LOWER 70S). THE ONE EXCEPTION TO THIS APPEARS TO BE ACROSS EASTERN UPPER WITH SOME MID CLOUDS (MEAN 1000-500 MB RH 60 PERCENT OR SO AS A SHORT WAVE MOVES BY TO THE NORTH THU AFTERNOON AND NIGHT). FRIDAY THROUGH SATURDAY NIGHT...HEIGHTS CONTINUE TO SLOWLY RISE ACROSS THE WESTERN GREAT LAKES REGION IN RESPONSE TO A TROUGH THAT DIGS INTO THE NORTHWESTERN STATES. AS THE SURFACE HIGH SLIPS OFF TO OUR EAST...A RETURN FLOW OF MILDER AIR SHOULD BE ABLE TO WORK ITS WAY INTO THE AREA. THEREFORE HIGHS WILL CONTINUE TO MODERATE BY A COUPLE OF DEGREES EACH DAY (FROM THE LOWER TO MIDDLE 70S) UNDER PARTLY CLOUDY SKIES. SUNDAY THROUGH TUESDAY...A TROUGH IN THE NORTHERN JET STREAM IS SHOWN TO DROP DOWN FROM CENTRAL CANADA AND DRAG A SURFACE COLD FRONT ACROSS THE REGION. THE TIMING OF THIS SYSTEM IS STILL A LITTLE IFFY WHICH COULD BE AS EARLY AS SUNDAY BUT POSSIBLY LINGER INTO MONDAY. MODEL TRENDS HAVE SPED UP THIS SYSTEM ALTHOUGH SOME EXTENDED MODELS DEVELOP A WAVE THAT RIDES UP ALONG THE FRONT ACROSS NORTHERN LOWER ON MONDAY. ACROSS THE FAR NORTH...DID REMOVE THE POPS ACROSS EASTERN UPPER ON MONDAY WHICH LINES UP WITH SURROUNDINGS OFFICES. SUNDAY APPEARS TO BE A VERY WARM DAY WITH HIGHS OF WELL INTO THE 70S. HIGHS IN THE MIDDLE 60S TO LOWER 70S ARE THEN EXPECTED FOR MONDAY AND TUESDAY WHICH IS STILL ABOVE AVERAGE BY A FEW DEGREES. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 448 PM EDT TUE SEP 13 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-141000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 448 PM EDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING ACROSS EASTERN UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN. THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTHERN MICHIGAN LATER THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS NORTHERN MICHIGAN EARLY WEDNESDAY MORNING...ESPECIALLY EAST OF INTERSTATE-75. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND ISOLATED LARGE HAIL. THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND MONDAY ACROSS PORTIONS OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS SHOULD RELAY ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JK/ADAM
The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
20 thunderstorm wind. Local standard time, as filed.
Multiple trees and power lines were downed.
Trees and power lines were downed.
A number of trees and power lines were downed.
Several trees downed by wind.
Large maple downed onto two vehicles.
Trees were downed across M-72 just west of County Road 651.
Numerous power lines and trees were knocked down.
Trees were downed onto Parsons Road. A home in East Bay Township was heavily damaged when a tree fell through its roof.
Power lines were knocked down by wind.
Sporadic tree and power line damage across Antrim County.
Numerous trees and power lines down across mainland Charlevoix County.
Several trees downed on the west side of Frederic. A large commercial sign was blown down.
Large tree downed by wind at Foley Creek Campground.
Trees were downed.
Numerous trees and power lines downed across Emmet County.
Numerous trees and large limbs were knocked down. A golf course in Bagley Township lost sixty trees to high winds.
A number of trees and power lines were downed in Kalkaska and other parts of northern Kalkaska County.
Many trees and power lines downed. Some brush fires were ignited by fallen lines.
Numerous power lines and trees were knocked down.
Numerous trees and power lines downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475687, 5475688, 5475689, 5475813, 5476095, 5476110, 5476096, 5476097, 5476098, 5476099, 5476100, 5476101, 5476109, 5476102, 5476103, 5476104, 5476105, 5476106, 5476107, 5476108.